Talk

Advanced search

Paracetamol question?

(19 Posts)
juicyfruitqueen Fri 01-Jul-11 03:26:44

AIBU to take more than the prescribed amount? Terrible menstrual cramps going on here, alot of wine consumed, as a night out with friends co incided, etc.

Took paracetamol earlier, no other pain relief in the house.

AIBU to go for another dose (took 2 at midnight), but have horrible pains now.

Anyone?

Thanks.

NettoSuperstar Fri 01-Jul-11 03:41:53

It's every four hours, so you shouldn't.
Do you have a hot water bottle?

stripygiraffe Fri 01-Jul-11 03:43:01

Wait the 34 mins! The prescribed amount is to do with what your liver can cope with.

BitOfFun Fri 01-Jul-11 03:48:37

Try to hang on- if you've been drinking, it will stress your liver a lot if you take too much.

CinnabarRed Fri 01-Jul-11 03:50:53

Sorry you're in pain, but much better to wait.

Bearskinwoolies Fri 01-Jul-11 04:15:07

The maximum dose is supposed to be 8 x 500mg tablets in any 24hrs, so it should be every six hours (i believe) - if you've been drinking I would say to wait, and use a hot water bottle.

BartletForAmerica Fri 01-Jul-11 07:20:57

Hope you are feeling better now.

The dose for paracetamol is 1g (two 500mg tablets) every 4-6 hours and no more than 4g in 24 hours.

You can take ibuprofen as well as paracetamol.

NotQuiteCockney Fri 01-Jul-11 07:27:35

The OD risk for paracetamol is fairly high.

If I was going to be cheeky and take more than the recommended amount, I would be looking up the per kg dose and going by that ... I guess. But much safer to use iboprofen or codeine or diclofenac or aspirin than too much paracetamol.

mousymouse Fri 01-Jul-11 07:55:32

cockney paracetamol is actually quite liver toxic. a relatively small amount can damage the liver badly (kill you). especially when he liver is burdened by other things like drinking.
op, try drinking water and hot water bottle first and go to the chemist or gp if it still is bad.

catgirl1976 Fri 01-Jul-11 08:22:26

Take ibuporofen - you can cycle those with paracetamol if needs be. Coedine works for me, but a lot of the time coedine painkillers have paracetamol in them so read box carefully

TrilllianAstra Fri 01-Jul-11 08:57:16

Never ever take more paracetamol than it says. Paracetamol has a very narrow band between the amount you need to take for it to do anything and the amount you need to take for it to start damaging you.

You CAN take the full dose of ibuprofen and paracetamol at the same time as they do different things. (and ibuprofen is much more forgiving if you take a bit more than it says)

TrilllianAstra Fri 01-Jul-11 08:58:31

catgirl is right about codeine - over the counter codeine meds have paracetamol in, I've been told it's there to stop you taking the whole pack at once and getting high.

Also 10% of people don't have the enzyme that turns codeine into morphine, so for some people codeine will do nothing at all.

Imnotaslimjim Fri 01-Jul-11 09:01:25

Wow, Trillian, I didn't know that about codeine! So when DH says codeine does nothing for him, he actually means it!

TrilllianAstra Fri 01-Jul-11 09:06:53

It's 6-10% of caucasians apparently, DP doesn't have it either. When you've just had a nasty wisdom tooth extracted and been given high-ish dose of codeine is not a good time to find out that it doesn't work!

Imnotaslimjim Fri 01-Jul-11 09:12:22

Thats unreal, I always thought he was being a wimp when he said he was still sore after taking it! He was in a car crash a few years ago and ended up with severe whiplash and back pain. Was off work for weeks and had months of physio before it started easing. Will have to tell him there is a reason for it not working, he'll be chuffed! And no, I can imagine after a tooth extraction is not a good time to discover that at all!

TrilllianAstra Fri 01-Jul-11 09:19:48

Oh no, poor him!

You can test if he is a wimp if you like - get some codeine and give him teh max dose then make him walk in a straight line and touch his fingers to his nose with his eyes shut, or say the alphabet backwards!

hellospoon Fri 01-Jul-11 09:38:47

I had my tonsils out last week and the doctor said it would be ok for me to take paras every 3 hours as the pain was immense.

So aslong as you don't do it all the time you will be fine

spout Fri 01-Jul-11 09:42:53

Nurofen plus is ibu and codeine - you can take this with 1g paracetamol. Works a treat for period pains for me.

Lovethesea Fri 01-Jul-11 09:54:58

Never take more than advised paracetemol, not worth the risk. I used to flatshare with an intensive care nurse who worked in the liver ICU. Lots of accidental overdoses from people who had taken the tablets with flu drinks or other combinations. Often fatal because they had not intended harm and were oblivious to the damage done until their organs started failing. Apparantly it's not uncommon to feel fine for a couple of days and then collapse - by then it's often too late.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now